Alert archive / Minnesota / Flash Flood Warnings in 2025

Flash Flood Warning 19, NWS Sioux Falls, SD

August 17, 2025Lyon County, Minnesota

NWS Sioux Falls, SD issued this flash flood warning at Aug 17, 2025, 4:22 AM CDT for Lyon County, Minnesota. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 17, 2025, 4:22 AM CDT (09:22 UTC)
Expired
Aug 17, 2025, 10:00 AM CDT
In force
6 hr
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Flood severity
None

County Lyon County, MN

The radar

The Sioux Falls radar (KFSD), 107 km from the middle of the area, began a volume at 09:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 9.4 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2025-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 756 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2025-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
756 J/kg
Mixed-layer CIN
-229 J/kg
Mixed-layer LCL
1115 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

883 
WGUS53 KFSD 170922
FFWFSD
MNC083-171230-
/O.NEW.KFSD.FF.W.0019.250817T0922Z-250817T1230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Sioux Falls SD
422 AM CDT Sun Aug 17 2025

The National Weather Service in Sioux Falls has issued a

* Flash Flood Warning for...
  Southern Lyon County in southwestern Minnesota...

* Until 730 AM CDT.

* At 422 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 4 inches of rain 
  have fallen. The expected rainfall rate is 1 to 3 inches in 1 
  hour. Additional rainfall amounts of 1 to 2 inches are possible in 
  the warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Russell, Camden State Park and Lynd.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4423 9590 4441 9608 4443 9608 4451 9599
      4433 9567 4432 9584

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-3 INCHES IN 1 HOUR

$$

JM
3 follow-up statements
744 
WGUS73 KFSD 171104
FFSFSD

Flash Flood Statement
National Weather Service Sioux Falls SD
604 AM CDT Sun Aug 17 2025

MNC083-171230-
/O.CON.KFSD.FF.W.0019.000000T0000Z-250817T1230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lyon MN-
604 AM CDT Sun Aug 17 2025

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 AM CDT THIS 
MORNING FOR SOUTHERN LYON COUNTY...

At 604 AM CDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 2 and 5 inches of rain have 
fallen. The expected rainfall rate is 0.5 to 1 inch in 1 hour. 
Additional rainfall amounts of 0.5 to 1 inch are possible in the 
warned area. Flash flooding is ongoing or expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Russell, Camden State Park and Lynd.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4423 9590 4441 9608 4443 9608 4451 9599
      4433 9567 4432 9584

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...0.5-1 INCH IN 1 HOUR

$$

JM
259 
WGUS53 KFSD 171222
FFWFSD
MNC083-171500-
/O.EXT.KFSD.FF.W.0019.000000T0000Z-250817T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Sioux Falls SD
722 AM CDT Sun Aug 17 2025

The National Weather Service in Sioux Falls has extended the

* Flash Flood Warning for...
  Southern Lyon County in southwestern Minnesota...

* Until 1000 AM CDT.

* At 722 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 5 inches of rain 
  have fallen. The expected rainfall rate is 0.5 to 1 inch in 1 
  hour. Additional rainfall amounts of 0.5 to 1 inch are possible in 
  the warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Russell, Camden State Park and Lynd.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4423 9590 4441 9608 4443 9608 4451 9599
      4433 9567 4432 9584

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...0.5-1 INCH IN 1 HOUR

$$

JM
539 
WGUS73 KFSD 171503 RRA
FFSFSD

Flash Flood Statement
National Weather Service Sioux Falls SD
1003 AM CDT Sun Aug 17 2025

MNC083-171513-
/O.EXP.KFSD.FF.W.0019.000000T0000Z-250817T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lyon MN-
1003 AM CDT Sun Aug 17 2025

...FLASH FLOOD WARNING HAS EXPIRED FOR SOUTHERN LYON COUNTY...

Rainfall is moving out of the area although additional storms are 
possible through the early afternoon. A Flood Warning remains in 
effect through the afternoon. Turn around if you encounter flooded 
roadways.

&&

LAT...LON 4423 9590 4441 9608 4443 9608 4451 9599
      4433 9567 4432 9584

$$

SG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood warning went out at Aug 17, 3:25 AM CDT, 57 minutes earlier. Its key messages:

  • Training thunderstorms over southwest Minnesota may result in localized flash flooding through early this morning.
  • Next chances for organized convection come by this evening into tonight with isolated strong to severe storms with large hail, damaging winds, and heavy rainfall.
  • Much quieter conditions likely return for much of the week bringing in lower dew points, near-normal temperatures, and limited precipitation chances.
Area forecast discussion, Aug 17, 3:25 AM CDT, 57 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
325 AM CDT Sun Aug 17 2025

.KEY MESSAGES...

- Training thunderstorms over southwest Minnesota may result in
  localized flash flooding through early this morning.

- Next chances for organized convection come by this evening
  into tonight with isolated strong to severe storms with large
  hail, damaging winds, and heavy rainfall.

- Much quieter conditions likely return for much of the week
  bringing in lower dew points, near-normal temperatures, and
  limited precipitation chances.

&&

.DISCUSSION...
Issued at 322 AM CDT Sun Aug 17 2025

A frontal boundary currently resides from roughly east central SD
into southwestern MN very early this morning. Training thunderstorms
have developed along this boundary during the overnight period - fed
by moisture transport on a 20-25 kt low level jet. Will have to keep
an eye on this area through the early morning hours for flash
flooding potential. Models have the front continuing to lift slow to
the northeast, being situated along our northern CWA border by 12Z.
Related to that, the current convection should also lift northward
with most hi-res guidance placing it to the north our area by that
time. Another area of convection that developed over northwestern SD
has been moving to the east/northeast, and all hi-res guidance now
keeps this to the our northwest through the reminder of the night.

For today, an upper level trough presently oriented through the
western Dakotas and Nebraska will shift eastward into our area by
this afternoon and evening - this as a cold front over central SD
also begins to track eastward. While most guidance suggest only low
chances for showers and storms through at least early afternoon,
will see increasing chances for scattered thunderstorms by late
afternoon/early evening as a shortwave lifts out of NE and into our
area during that timeframe. Showers and thunderstorms then look to
become more prevalent tonight as the main upper level trough swings
through the region and a low level jet again strengthens from
eastern NE into eastern SD. Although shear will be fairy weak (20-30
kts) and mid level lapse rates not overly impressive (6-7 C/KM),
MUCAPE by afternoon and early evening will be running around 2500 to
over 3000 J/KG. In light of that, cannot rule out isolated strong to
severe storms with half dollar size hail and wind gusts of 60-70 mph
with DCAPE of 1000-2000 J/KG depending on model of choice. At this
time, the highest risk for thunderstorms will occur from
approximately 6pm this evening to 3am tonight.

It will be another hot and muggy day with highs in the mid 80s to
lower 90s combined with dew points in the mid to upper 70s. This
will yield afternoon heat index values in the lower 90s to around
100 - with the highest values south of interstate 90. Although some
areas will near Heat Advisory criteria, with the uncertainty in
regard to afternoon thunderstorm potential and its impact on
temperatures, elected not to issue any headlines at this time. it
will be another mild night tonight with lows in the upper 60s to
lower 70s.

The frontal boundary finally begins to push southward out of the
area during the day on Monday. With that, shower chances should
taper down during the day. While weak cold air advection begins to
work into the area, it will still be a warm and muggy with highs in
the mid 80s to lower 90s with dew points in the lower to mid 70s.
With the frontal boundary sitting just to the south of our area on
Monday night, some guidance would suggest showers and thunderstorms
developing south of Interstate 90 as another shortwave tracks
through the area. Confidence is low however, with models varying on
how far south the activity develops - with some keeping it to the
south of our CWA. Severe chances look low with the better
instability migrating southward and shear looking meager.

For Tuesday into next weekend, the upper level flow over our area
transitions to northwesterly as an upper level ridge builds through
the Rockies. This pattern looks to bring quieter conditions to our
area through at least midweek. Along with that, temperatures settle
back closer to typical seasonal averages. By the end of the week, an
upper level trough over western Canada shifts east, flattening out
the aforementioned ridge. This trough shifts into the Northern Plains
toward Friday, with the surface reflection trough/cold front pushing
through our area on Friday. This may bring our next best chance
precipitation along with cooler temperatures for next weekend.

&&

.AVIATION /06Z TAFS THROUGH 06Z MONDAY/...
Issued at 1014 PM CDT Sat Aug 16 2025

MVFR ceilings look to be a little more stubborn across areas
mainly north of I-90 through the overnight hours. Some patchy
MVFR ceilings may linger through the morning as well. Attention
turns to thunderstorm potential with a few strong storms
possible in southwest MN and west along highway 14 through the
early overnight hours. Much of this activity is expected to
shift north of highway 14. The a stronger wave moves into the
area on Sunday with periodic chances for thunderstorms through
the late morning into Sunday evening. Some of these storms could
be severe with heavy rainfall.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.

&&

DISCUSSION...JM
AVIATION...08
Hazardous weather outlook, Aug 16, 3:25 PM CDT, 12 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
325 PM CDT Sat Aug 16 2025

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-172030-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
325 PM CDT Sat Aug 16 2025

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...This afternoon and tonight.

Heat index values between 95 and 105 degrees are expected this
afternoon with the highest values south of I-90.

Isolated to scattered thunderstorms may develop again tonight,
mainly through the Highway 14 corridor and portions of southwestern
Minnesota. A few of these storms could be severe with hail to the
size of ping- pong balls and wind gusts to 65 mph.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Isolated to scattered thunderstorm risks again Sunday afternoon and
evening. Greatest severe risk is 1pm to 8pm with hail to the size of
half dollars and damaging wind gusts up to 65 mph.

A few storms are again possible Monday evening. Details remain
uncertain but storms may be capable of producing large hail and
damaging wind gusts. Please continue to monitor for forecast and
thunderstorm risk changes.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 2:07 AM CDTFlash Flood WarningFSDCottonwood, Lyon, Murray8 hr
Aug 17, 3:48 AM CDTFlash Flood WarningFSDLincoln, Lyon3 hr
Aug 17, 6:48 AM CDTFlash Flood WarningFSDCottonwood, Murray3 hr
Aug 17, 10:03 AM CDTAreal Flood WarningFSDCottonwood, Lyon, Murray5 hr
Aug 17, 10:03 AM CDTAreal Flood WarningFSDLincoln, Lyon5 hr
Aug 17, 10:03 AM CDTAreal Flood WarningFSDCottonwood, Murray5 hr
Aug 17, 2:45 PM CDTFlood WatchFSDCottonwood, Lincoln, Lyon, Murray15 hr

Nearby

Flash Flood Warnings in Minnesota, 2025Every flash flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.